Kentucky, 2013Flash Flood in Kentucky, August 9, 2013
August 9, 2013 · NWS JKL · 1 event in 1 county or zone
An isolated instance of flash flooding occurred in a small portion of Breathitt county during the late evening hours of August 9. The flooding was caused by heavy rainfall produced by isolated strong thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $1,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated instance of flash flooding occurred in a small portion of Breathitt county during the late evening hours of August 9. The flooding was caused by heavy rainfall produced by isolated strong thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 9, 6:20 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 9, 6:20 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
720 PM EDT FRI AUG 9 2013
.UPDATE...
ISSUED AT 720 PM EDT FRI AUG 9 2013
SHOWERS AND STORMS CONTINUE TO EXPAND ACROSS CENTRAL AND SOUTHERN
KENTUCKY WITH IMPRESSIVE RAINFALL RATES NEAR 2 INCHES PER HOUR FAIRLY
COMMON. GIVEN SOME LOWER FLASH FLOOD GUIDANCE VALUES IN SOME
AREAS...THIS COULD MEAN WE MAY EXCEED FLASH FLOOD GUIDANCE IN SOME
PLACES. THUS...FLOODING WILL CONTINUE TO BE A THREAT THROUGH THIS
EVENING. OPTING TO NOT FLIP FLOP ON ANY WATCH AND JUST ISSUE ANY
WARNINGS AS NEEDED. LOOKS LIKE THE SOUTHERN HALF OF THE CWA WILL BE
UNDER THE BIGGEST THREAT FOR ANY FLOODING. STILL UNCERTAIN WITH HOW
THE REST OF THE NIGHT WILL PAN OUT...BUT THE NEXT SEVERAL HOURS LOOKS
VERY ACTIVE WITH LOTS OF RAIN FOR SOME OF THE AREA. WILL UPDATE GRIDS
TO REFLECT THE BETTER RAIN CHANCES ACROSS THE SOUTH.
UPDATE ISSUED AT 606 PM EDT FRI AUG 9 2013
WITH THE FLOOD WATCH NOW HISTORY...SHOWERS AND STORMS ARE RAMPING UP
ACROSS SOUTHERN AND CENTRAL KENTUCKY. DO NOT HAVE A REAL GOOD FEEL
FOR HOW THINGS WILL EVOLVE THIS EVENING. MODELS ARE ALL HANDLING THIS
SYSTEM VERY POORLY...BUT BASED ON CURRENT RADAR TRENDS...IT LOOKS
LIKE SOME BETTER RAIN SHOULD MOVE INTO MUCH OF EASTERN KENTUCKY INTO
THE MID TO LATE EVENING HOURS. SOME OF THIS MAY WEAKEN AS WE LOSE THE
BETTER INSTABILITY...BUT WITH THE FRONTAL BOUNDARY PUSHING INTO
NORTHERN KENTUCKY...WE MAY SEE STUFF AT LEAST IN THE NORTH STAY
ACTIVE WELL INTO THE NIGHT. AGAIN...UPDATED WILL BE NEEDED THROUGH
THE NIGHT AS PRECIPITATION TRENDS BECOME BETTER DEFINED. FOR
NOW...GOING TO UPDATE THE NEXT FEW HOURS AND BLEND INTO THE OLD
FORECAST. MAY NEED TO WATCH THE POTENTIAL FOR FLOODING GIVEN THE
IMPRESSIVE RAINFALL RATES BEING RECEIVED UPSTREAM OVER SOUTH CENTRAL
KENTUCKY. GRIDS HAVE BEEN SENT TO THE NDFD.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 410 PM EDT FRI AUG 9 2013
A LINE OF CONVECTION WAS AT THE NORTHERN EDGE OF THE FORECAST AREA AT
MID AFTERNOON...WITH ADDITIONAL SCATTERED SHOWERS/THUNDERSTORMS OVER
TN. MOST OF THE FORECAST AREA WAS QUIET...ALTHOUGH A FEW SHOWERS WERE
STRUGGLING TO GET GOING. FORECAST SOUNDINGS LOOKED FAVORABLE FOR
ACTIVITY LATE TODAY...AND WILL CONTINUE WITH THIS IN THE FORECAST.
HOWEVER...THE BEST SHOT AT RAIN LOOKS LIKE IT WILL BE TONIGHT INTO
EARLY SATURDAY. MODELS IN GENERAL HAVE POINTED TO THIS...BUT HAVE
SHOWN POOR AGREEMENT/CONSISTENCY ON THE POTENTIAL FOR HEAVY PRECIP.
IN LIGHT OF THIS AND HISTORY SINCE THE WATCH WAS ISSUED...WILL CANCEL
THE WATCH WHICH WAS OTHERWISE SET TO EXPIRE AT 8 PM. WE ARE NOT
COMPLETELY OUT OF THE WOODS WITH THE THREAT...BUT CONFIDENCE IS NOT
THERE TO WARRANT AN EXTENSION.
THE FRONTAL BOUNDARY WHICH HAS BEEN HUNG UP JUST TO OUR NORTH MAY
SINK A BIT FURTHER SOUTH ON SATURDAY NIGHT...AND
SHOWERS/THUNDERSTORMS WILL STILL BE POSSIBLE. HOWEVER...GUIDANCE IN
GENERAL IS LIGHTER ON PRECIP AND MOS IS LOWER ON POPS...AND FOLLOWED
THEIR LEAD FOR THE FORECAST.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 410 PM EDT FRI AUG 9 2013
PRETTY GOOD AGREEMENT BETWEEN THE LONG TERM MODELS. THE CONSENSUS IS
FOR A LARGE UPPER LEVEL TROUGH TO MOVE ACROSS THE NORTHERN CONUS
FROM SUNDAY ONWARD...WITH ITS ATTENDANT SURFACE COLD FRONT GETTING
DRAGGED ACROSS THE OHIO AND TENNESSEE VALLEYS. BASED ON THE OVERALL
MOISTURE DISTRIBUTION...BOTH AT THE SURFACE AND ALOFT...ACROSS THE
AREA...SCATTERED SHOWERS AND STORMS WILL BE ON TAP DURING FRONTAL
PASSAGE. THE FRONT COULD GET HUNG UP A BIT AS IT ENCOUNTERS THE
APPALACHIAN MOUNTAINS...AND AS A RIDGE STUBBORNLY REMAINS IN PLACE
OFF THE SOUTHEAST COAST. A SURFACE RIDGE WILL FINALLY STRENGTHEN
ENOUGH BY THE END OF THE WEEK TO PUSH THE FRONT...AND ITS
PRECIPITATION OUT OF THE AREA. TEMPERATURES DURING THE UPCOMING WORK
WEEK WILL RUN AT OR SLIGHTLY BELOW NORMAL DUE TO EXTENSIVE CLOUD
COVER AND PERIODIC PRECIPITATION.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 720 PM EDT FRI AUG 9 2013
ACTIVE PERIOD HEADING INTO THIS EVENING WITH SEVERAL SHOWER AND
THUNDERSTORM COMPLEXES CONTINUING TO DEVELOP. THESE THUNDERSTORMS
WILL DROP VISIBILITIES AND CEILINGS AT THE TAF SITES OVER THE NEXT
SEVERAL HOURS...SO HAVE CRATERED VISIBILITIES AND DROPPED CEILINGS AS
OF THE 00Z TAF ISSUANCE. AFTER AN INITIAL ACTIVE PERIOD...THINGS MAY
SETTLE DOWN A BIT TOWARDS MIDNIGHT...BUT SOME FOG OR LOW CLOUDS WILL
CONTINUE TO BE A THREAT THROUGH THE NIGHT...ESPECIALLY GIVEN THE
FRESH RAINFALL. CONDITIONS MAY IMPROVE AFTER DAYBREAK TOMORROW
MORNING...BUT THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...KAS
SHORT TERM...HAL
LONG TERM...AR
AVIATION...KAS
Hazardous weather outlook, Aug 9, 3:59 PM EST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
459 PM EDT FRI AUG 9 2013
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-101100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
459 PM EDT FRI AUG 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES DURING THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OF GREATER THAN AN
INCH IN AN HOUR TO THE NATIONAL WEATHER SERVICE IN JACKSON.
HAL
In the hours before
Special weather statement, Aug 9, 5:43 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
643 PM EDT FRI AUG 9 2013
KYZ086-087-116-092315-
KNOX-BELL-CLAY-
643 PM EDT FRI AUG 9 2013
THROUGH 715 PM EDT FRIDAY EVENING...
EASTERN KNOX...
EXTREME NORTHEASTERN BELL AND
SOUTHERN CLAY.
AT 642 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GREEN ROAD...
OR 8 MILES NORTH OF BARBOURVILLE...MOVING NORTHEAST AT 20 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COTTONGIN
AROUND 650 PM EDT...SALT GUM AROUND 655 PM EDT...OGLE AROUND 700 PM
EDT...BRIGHTSHADE AROUND 705 PM EDT...LIPPS AROUND 710 PM EDT...
RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS OF 30 TO 40
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. SOME
LOCALIZED NUSAINCE FLOODING IS ALSO POSSIBLE WITH CREEKS...DITCHES
AND LOW WATER CROSSINGS RUNNING FULL.
JACOBSON
Special weather statement, Aug 9, 6:40 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
740 PM EDT FRI AUG 9 2013
KYZ079-083-084-100030-
MCCREARY-PULASKI-WAYNE-
740 PM EDT FRI AUG 9 2013
...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 830 PM EDT FRIDAY EVENING...
MCCREARY...
SOUTHERN PULASKI AND
EASTERN WAYNE.
AT 739 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FAUBUSH TO DENNEY TO MOUNT PISGAH...OR ALONG A LINE
EXTENDING FROM 12 MILES WEST OF SOMERSET TO 9 MILES EAST OF
MONTICELLO TO 13 MILES SOUTH OF MONTICELLO...MOVING EAST AT 25 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NANCY AROUND
745 PM EDT...SLAVENS AROUND 750 PM EDT...QUINTON AROUND 755 PM EDT...
TATEVILLE AROUND 800 PM EDT...SOMERSET AROUND 805 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
SMALL STREAMS...LOW WATER CROSSING AND DITCHES WILL RUN FULL.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.
JACOBSON
Flash Flood, Breathitt
- When
- August 9, 7:45 PM EST to 11:05 PM EST
- Where
- Breathitt County, 1 mi W of Oakdale to 0.87 mi W of Oakdale
- Cause
- Heavy Rain
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.550, -83.538
The creek that runs along Hwy 52 west of Oakdale was out of its banks due to heavy rainfall. The low water crossing was full and part of the road was washed out.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Colorado, August 9, 20131 death · 3 injured · $2.0 million · 2 events
- Wildfire in Idaho, August 9 to 31, 2013$1.0 million · 1 event
- Lightning Strike in Alabama, August 9, 2013$775,000 · 1 event
- Flash Flooding and Flood in Massachusetts, August 9, 20133 injured · $66,000 · 4 events
- Flash Flooding and Damaging Wind in Mississippi, August 9, 2013$100,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 9 to 10, 2013$45,000 · 1.25 in hail · 12 events
- Damaging Winds and Lightning Strike in Florida, August 9, 2013$54,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Illinois, August 9, 2013$50,000 · 61 kt wind · 2 events
- Flash Flooding and Hail in Montana, August 9, 2013$36,000 · 52 kt wind · 8 events
- Flash Flood in Connecticut, August 9, 2013$30,000 · 1 event
- Damaging Winds in Oklahoma, August 9, 2013$20,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Wyoming, August 9, 2013$17,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464849.